Virginia, 2013

Flash Flooding in Virginia, August 9, 2013

August 9, 2013 · NWS RNK · 2 events in 1 county or zone

A very moist air mass persisted across the region. 0 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very moist air mass persisted across the region. Precipitable water values remained near 2.0 inches. A frontal boundary was stalled just to the west of the area. Just as was the case on the 8th, scattered thunderstorms developed during the afternoon and evening hours. On this day, one area of fairly concentrated thunderstorms developed along the Blue Ridge Mountains across Patrick county and persisted in that area for a couple of hours during the evening. Rainfall amounts near four inches were observed near Stuart and Critz, which resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 2:32 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 2:32 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT FRI AUG 9 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM
THE NORTHWEST THIS EVENING BEFORE PASSING SOUTHEAST THROUGH OUR
AREA THIS WEEKEND. HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS
SOUTHEAST THROUGH THE MID ATLANTIC BY THE END OF NEXT WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 235 PM EDT FRIDAY...

WELL MIXED WESTERLY FLOW HAS BASICALLY PUT A LID ON OVERALL
DEEP CONVECTION THIS AFTERNOON DESPITE GOOD INSTABILITY EAST OF
THE MOUNTAINS AND THE LINGERING FRONT TO THE NW. HOWEVER STILL
EXPECTING A GRADUAL BACKING OF THE FLOW TO SUPPORT MORE
BANDS/CLUSTERS OF TSRA ESPCLY EAST INTO THIS EVENING...WITH
PERHAPS ANOTHER SAGGING LINE OF SHRA/TSRA DROPPING IN ACROSS THE
NW COUNTIES JUST AHEAD OF THE FRONT. FLOW ALOFT REMAINS RATHER
BRISK SO THIS SHOULD HELP REDUCE THE OVERALL FLOODING THREAT
UNLESS STORMS ALIGN MORE WITH ISOLATED SEVERE POSSIBLE AS WELL
GIVEN THE DECENT JET ALOFT. EXPECT THAT COVERAGE WILL AGAIN
DECREASE WITH LOSS OF HEATING ALTHOUGH STORMS MAY LINGER ACROSS SE
WVA INTO THE OVERNIGHT WITH THE FRONT NEARBY AND A WEAK WAVE
MOVING ALONG. THUS KEEPING LIKELY POPS FAR WEST FOR MUCH OF THE
NIGHT WITH HIGH CHANCE/LIKELYS ELSW DIMINISHING AFTER THIS
EVENING. TEMPS AGAIN IN THE MUGGY 65-73 RANGE PER MOISTURE AND
LINGERING CLOUDS.

REMNANT FRONT WILL CONTINUE DRIFTING SOUTH INTO THE AREA SAT AS A
WEAK WAVE CURRENTLY BACK OVER THE MIDWEST HEADS EAST. THIS FEATURE
LOOKS TO CROSS THE WESTERN ZONES DURING THE MORNING AND FINALLY
HELP DROP THE BOUNDARY FARTHER SOUTH IN ITS WAKE DURING THE
AFTERNOON. AXIS OF FORECAST 2 INCH PWATS AND POTENTIAL TRAINING OF
SHRA OVER THE FAR WEST OF CONCERN ESPCLY IF THE SE WVA COUNTIES
SEE HEAVIER SHRA/TSRA INTO TONIGHT. HAD CONSIDERED A FLASH FLOOD
WATCH FOR THAT REGION INTO SAT BUT APPEARS THAT THE 85H WAVE MAY
GO FURTHER SOUTH SAT PUTTING LOWER RATE SHRA ACROSS THE NW...WITH
MORE CONVECTIVE FOCUS TO THE SOUTH WHERE BETTER HEATING EXPECTED.
THUS OPTED OUT BUT COULD SEE THE NEED FOR A SHORT TERM WATCH LATER
IF STORMS ORGANIZE MORE THIS EVENING. OTRW TRICKY AS TO HOW FAR
SOUTH THE FRONT AND CLOUD SHIELD GET ON SATURDAY WITH THE WAVE
LIKELY TO TRY AND HOLD THE BOUNDARY UP. LATEST NAM AND CANADIAN
LOOK TO BE AN OUTLIER WITH AN MCS OVER WVA SAT WITH THE SPC WRF
ALSO QUITE WET. THUS STICKING CLOSER TO THE SLOWER/WARMER GFS/SREF
COMBO WHICH HAS LESS PRECIP TO INIT BEFORE AREAS ALONG/EAST OF THE
BLUE RIDGE SEE CONVECTION DEVELOP IN THE AFTERNOON AS THINGS UNZIP
AIDED BY EARLY DIFF HEATING. STEERING LOOKS A BIT WEAKER THAN
TODAY SO MORE HEAVY RAIN POTENTIAL GIVEN HIGH PWATS...AND BEST
THETA-E SOUTHERN HALF WHERE MORE BACKING/INSTABILITY LIKELY.

MOS AGAIN SHOWING QUITE A RANGE ON SAT BETWEEN THE VERY COOL MET
AND MUCH WARMER MAV. WITH TRENDS MORE SUPPORTIVE OF THE MAV OF
LATE LEANED ON THE WARM SIDE WITH AT LEAST SOME INSOLATION
EXPECTED.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT FRIDAY...

500 MB FLOW IS ZONAL THROUGH THE PERIOD. GFS SHOWED A SHORT WAVE AND
ASSOCIATED POCKET OF COLD AIR OVER THE FORECAST AREA ON MONDAY.
MODELS ARE SHOWING DIFFERENT SOLUTIONS ON SUNDAY AND MONDAY WITH
THE LOCATION OF THE DEEPER MOISTURE. OVERALL GFS KEEP IN FATHER
SOUTH. SINCE SURFACE BOUNDARY SEEMS TO STALL OVER THE REGION SUNDAY
AND MONDAY WILL BE KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
WITH THE HIGHEST PROBABILITY OF RAIN ACROSS THE SOUTHERN COUNTY
WARNING AREA.

WITH THE BIG SPREAD IN THE TEMPERATURE GUIDANCE WILL GO TOWARD THE
COOLER NUMBERS/ECMWF GUIDANCE SINCE CLOUDS WILL LIMIT HEATING.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...

LITTLE CHANGE IN THE LONG WAVE 500 MB PATTERN THROUGHOUT THIS TIME
PERIOD... WITH A RIDGE OVER THE WESTERN UNITED STATES AND TROFING
OVER THE EAST. MODELS NOT SHOWING GOOD TRENDS ON HOW AMPLIFIED
EASTERN TROF WILL BE.

APPEARS THERE WILL BE TWO FRONTAL PASSAGES DURING THIS PERIOD. THE
FIRST WILL BE A COLD FRONT ON TUESDAY AND THE NEXT A WARM FRONT ON
FRIDAY OR PERHAPS DAY 8...SATURDAY. MAIN SHORT WAVE ENERGY STAYS
NORTH OF THE FORECAST AREA...BUT WEAKER SHORT WAVES AROUND THE
SOUTHERN EDGE OF THE TROF...ALONG THE LOW LEVEL CONVERGENCE ALONG
ANY BOUNDARIES WILL PROVIDE ENOUGH LIFT FOR THE RELATIVELY WET
PATTERN TO CONTINUE.

WILL HAVE HIGHEST PROBABILITY OF PRECIPITATION ALONG AND AHEAD OF
THE FRONT ON MONDAY NIGHT AND TUESDAY....THEN AGAIN IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY WHEN SURFACE HIGH PRESSURE MOVES
OFFSHORE AND RETURN FLOW AROUND THE HIGH BRINGS MOISTURE BACK INTO
THE CENTRAL AND SOUTHERN APPALACHIANS.

TEMPERATURES BEHIND THE FRONT ON TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT WILL BE BELOW NORMAL...BUT HOW COOL THEY GET WILL DEPEND ON
THE AMPLITUDE OF THE TROF AND HOW FAR 850 MB FRONT ADVANCES SOUTH OF
THE FORECAST AREA.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 100 PM EDT FRIDAY...

OVERALL FLAVOR OF THE FORECAST WILL BE CONVECTION ALONG AND WEST
OF THE BLUE RIDGE THROUGH EARLY AFTERNOON...WITH THE FOCUS
SHIFTING TO THE PIEDMONT LATER THIS AFTERNOON...THEN FOG/STRATUS
FOR BLUE RIDGE WESTWARD OVERNIGHT. HAVE LOW CONFIDENCE IN VFR
CIGS/VSBYS OVERNIGHT...ESPECIALLY IF THESE AIRPORTS SEE ANY
SIGNIFICANT DIRECT PRECIPITATION TODAY. HOWEVER...FEEL THE
GENERAL WIND DIRECTION GOING TO WLY WILL LEAD TO SOME DOWNSLOPE
AND HELP MITIGATE NOCTURNAL FOG AND LOW CIGS. WILL GO AGAINST MOS
GUIDANCE HERE AND RATHER THAN HEDGE...WILL GO WITH AN OPTIMISTIC
FORECAST FOR KDAN AND KLYH.

MODELS SEEM TO HAVE A DECENT HANDLE ON PCPN TRENDS AND CONTINUE
TO SQUEEZE OUT SOME LIGHT SHOWERS FOR THE OVERNIGHT ALONG AND WEST
OF THE BLUE RIDGE IN LIGHT W/NWLY FLOW. WILL BRING IN THE LOW
CLOUDS AND FOG AT KBLF/KLWB/KBCB AND USE VCSH TO HANDLE THE PCPN
AT KBLF/KLWB. KROA WILL BE IN THE TRANSITION ZONE BUT WILL SHADE
THINGS TO THE OPTIMISTIC SIDE AND USE A TEMPO FOR SOME MVFR
CIGS/VSBY.

AVIATION EXTENDED...
THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE WEEKEND AND KEEPS THE
THREAT OF SHOWERS/STORMS AROUND. THE FRONT MAY SLIP SOUTH OF THE
AREA BY MONDAY INTO TUESDAY WITH STILL SOME THREAT OF SHOWERS OVER
THE SRN CWA FROM DAN-BCB-BLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/WP
Hazardous weather outlook, Aug 9, 2:17 PM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI AUG 9 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
317 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF SHOWERS AND STORMS WILL KEEP THE THREAT FOR HEAVY
RAINFALL ALONG WITH ISOLATED FLOODING GOING INTO TONIGHT. AN
ISOLATED SEVERE STORM WITH DAMAGING WINDS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN
SATURDAY. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 3:26 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI AUG 9 2013

NCZ019-092100-
WILKES NC-
426 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 500 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN FROM A THUNDERSTORM NEAR ELKVILLE...MOVING TO
  THE EAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  RAINFALL RATES OF 2 TO 4 INCHES PER HOUR COULD ALSO REDUCE
  VISIBILITIES TO NEAR ZERO.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  WILBAR...
  BOOMER...
  AND ELKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3602 8134 3604 8138 3604 8139 3606 8140
      3607 8142 3616 8149 3633 8128 3610 8105
      3600 8133
TIME...MOT...LOC 2023Z 249DEG 15KT 3611 8137

RS
Special weather statement, Aug 9, 4:14 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT FRI AUG 9 2013

NCZ019-092200-
WILKES NC-
514 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MORAVIAN FALLS...MOVING TO THE NORTHEAST
  AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  RAINFALL RATES OF 2 TO 4 INCHES PER HOUR COULD ALSO REDUCE
  VISIBILITIES TO NEAR ZERO.

* LOCATIONS IMPACTED INCLUDE...
  MORAVIAN FALLS...
  CLINGMAN...
  AND WINDY GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3604 8119 3603 8123 3607 8125 3625 8088
      3606 8088 3606 8099 3603 8106 3604 8114
      3603 8116
TIME...MOT...LOC 2110Z 243DEG 25KT 3605 8116

RS
Special weather statement, Aug 9, 5:15 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT FRI AUG 9 2013

VAZ022>024-032>035-043-100015-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-
INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE
615 PM EDT FRI AUG 9 2013

...HEAVY RAIN EXPECTED ALONG AND EAST OF THE BLUE RIDGE...

THUNDERSTORMS WILL MOVE EAST FROM THE BLUE RIDGE THIS EVENING.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN OVER A
LOCALIZED AREA. THIS HEAVY RAIN COULD CAUSE MINOR STREET FLOODING
ESPECIALLY IN POOR DRAINAGE AREAS.

RCS
Special weather statement, Aug 9, 5:43 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT FRI AUG 9 2013

VAZ032-043-092345-
HENRY VA-PATRICK VA-
643 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN ALONG A LINE EXTENDING FROM SANVILLE TO CRITZ TO
  STUART...MOVING TO THE EAST AT 15 MPH.

* EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
  STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS TO PRODUCE
  PONDING OF WATER ON ROADWAYS. WATER TROUBLES MAY BE AMPLIFIED IF
  THESE STRONG STORMS TRACK OVER THE SAME AREA THROUGH THIS EVENING.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SPENCER...
  AXTON...
  BASSETT...
  AND STUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3658 8038 3674 8030 3679 8003 3681 7985
      3679 7981 3680 7979 3679 7976 3682 7973
      3682 7968 3663 7970
TIME...MOT...LOC 2236Z 262DEG 12KT 3674 8004 3665 8018 3664 8034

RS
Special weather statement, Aug 9, 5:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI AUG 9 2013

VAZ007-WVZ042-092345-
TAZEWELL VA-MERCER WV-
651 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR BOISSEVAIN...MOVING TO THE
  EAST SOUTHEAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  MERCER COUNTY AIRPORT...
  CERES...
  TIPTOP...
  AND POCAHONTAS.

LAT...LON 3726 8150 3725 8148 3727 8142 3731 8140
      3732 8137 3738 8134 3729 8112 3726 8116
      3722 8128 3718 8127 3716 8132 3713 8133
      3725 8151
TIME...MOT...LOC 2249Z 296DEG 19KT 3733 8142

RS
Special weather statement, Aug 9, 6:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI AUG 9 2013

VAZ023-034-035-045-100030-
BEDFORD VA-AMHERST VA-BOTETOURT VA-CAMPBELL VA-
745 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 830 PM EDT

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN NEAR ARCADIA...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  FOREST...
  BIG ISLAND...
  ELON...
  AND MADISON HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3728 7914 3740 7965 3758 7959 3758 7957
      3753 7950 3756 7945 3757 7944 3752 7897
TIME...MOT...LOC 2343Z 274DEG 24KT 3749 7958

RS

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
August 9, 6:45 PM EST to 10:30 PM EST
Where
Patrick County, 2.69 mi NE of Patrick Spgs to 3.08 mi NE of Patrick Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
36.682, -80.172

The public reported that flash flooding at the intersection of Spring Road and Pleasant View Drive, caused by overflowing Laurel Branch Creek, resulted in a vehicle being inundated which subsequently stalled out. Several large tree logs, approximately 10 to 15 feet long, stored in the vicinity, were washed about 300 yards downstream from their original location. Radar-estimated rainfall from the area was three to four inches in less than two hours.

Flash Flood, Patrick

When
August 9, 7:30 PM EST to 10:30 PM EST
Where
Patrick County, 1.9 mi W of Patrick Spgs to 1.03 mi WSW of Patrick Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
36.646, -80.234

Reports sent to the Blacksburg, Virginia Facebook and Twitter Pages indicated that both Anglin Branch Creek and Rich Creek were overflowing as a result of heavy rainfall in the area resulting in flash flooding to adjacent areas. Martin Farm Road was flooded at the Anglin Branch Creek bridge with water flowing over the road. Dr. Kay Lane near the Animal Clinic was flooded by Rich Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474373, 474399.